The quadruple-vaccinated Dr. Anthony Fauci said he is experiencing a “much worse” COVID rebound after being treated with Pfizer’s antiviral medication Paxlovid.
The 81-year-old White House chief medical adviser revealed his health concerns during a distance speech at the Foreign Policy Global Health Forum on Tuesday.
The country’s leading infectious disease expert tested positive for COVID-19 on June 15 and initially had mild symptoms, according to a statement released at the time by the National Institutes of Health.
As his condition worsened, he began a five-day course of Paxlovid, which was granted an emergency clearance by the Food and Drug Administration in December 2021 to treat high-risk COVID patients in an effort to reduce hospitalizations and deaths.
Fauci said Tuesday that after recovering from his first bout with the coronavirus, he tested negative for three days but tested positive again on the fourth day, the San Francisco Chronicle reported.
“And then the next day or so, I started to feel really bad, a lot worse than at the first go-around,” Fauci said. “So I went back to Paxlovid and right now I’m on my fourth day of a five-day course.”
The scientist added that he is feeling better, but “not completely without symptoms.”
In April, the Biden administration announced it was expanding the availability of Paxlovid, calling it “one of the most effective treatments in our country’s medicine cabinet.”
A month later, the US Centers for Disease Control and Prevention issued a warning regarding a COVID-19 rebound after treatment with Paxlovid.
The agency said some patients prescribed a course of Paxlovid experienced a recurrence of COVID symptoms or tested positive for the disease between two and eight days after initial recovery.
The CDC suggested that “a brief recurrence of symptoms in some individuals may be part of the natural course of (COVID-19) infection, independent of Paxlovid treatment and regardless of vaccination status.”
The statement added that there are no reports of serious illness associated with rebound cases.
According to a new study from the University of California’s San Diego School of Medicine, the rebound of COVID-19 after treatment with Paxlovid was likely caused by insufficient exposure to the drug because not enough infected cells made it to stop all viral replication. .
The study authors suggested that this may be due to the fact that Paxlovid is metabolized more quickly in some patients, or that the drug needs to be administered over a longer course of treatment.